MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1560
Medical Device Problem Codes Failure to Advance (2524); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the distal detachment tip was fractured.The embolization coil was detached from the pusher assembly and its proximal constraint sphere was intact on the proximal end of the embolization coil.The pull wire was visible protruding distal from the fractured pusher assembly where the distal detachment tip had sheared off.There was an unknown substance coagulated on two locations of the embolization coil.Conclusions: evaluation of the returned smart coil revealed the embolization coil was detached and the distal detachment tip was sheared off from the pusher assembly.The distal detachment tip shearing from the pusher assembly was likely a result of the forceful retraction against resistance experienced during the procedure.If the distal detachment tip becomes sheared off the pusher assembly, it will result in the pull wire retracting out of the distal detachment tip, detaching the embolization coil.Further evaluation of the embolization coil revealed an unknown substance coagulated on the device in two locations.This substance may have become coagulated post-procedure within the microcatheter during return to penumbra.Evaluation of the returned smart coil revealed kinks on the pusher assembly.This damage is likely a result of forcefully advancing the device against the resistance experienced during the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-02296.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the external carotid artery (eca) using a penumbra smart coil (smart coil).During the procedure, while attempting to advance a smart coil through a non-penumbra microcatheter, the physician experienced resistance and decided to remove the smart coil.The physician then chose another smart coil and was able to advance it a little farther than the previous smart coil; however, resistance was encountered again and upon removal, the smart coil unintentionally detached inside the microcatheter.Therefore, the physician removed the microcatheter containing the detached coil.The procedure was completed using a new microcatheter and additional coils.There was no report of adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8097958
Report Number3005168196-2018-02297
Device Sequence Number16689013
Product Code HCG
UDI-Device Identifier00814548014302
UDI-Public00814548014302
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/24/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/19/2022
Device Catalogue Number400SMTSTD1560
Device Lot NumberF79632
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/31/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2018
Initial Report FDA Received Date11/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Date Report Sent to FDA01/01/2005